Amlodopine side effects: I am on 10mg... - High Blood Pressu...

High Blood Pressure Support

3,772 members956 posts

Amlodopine side effects

Chas321 profile image

I am on 10mg per day Amlodopine. I have been on it since beginning of March 2020. I seem to have swollen ankles and legs and also pain in bottom of feet and knee joints. It seems to have developed since I started the higher dose of Amlodopine. My question is does anyone else have these issues? Thank you

17 Replies

Hi Chas and welcome to the forum. I am on 5 mg but I still had bad swelling of my heels, ankles, toes and feet and lower front legs with a rash on the front of my lower legs. I couldn't curl my toes or put my shoes on and my skin felt tight and itchy. I'm convinced it was the brand I was taking because since I've changed brands, it has gone and so has the rash. I have asked my GP to put the brand on my repeat prescription and they have done that but how long that will go on for I don't know as the pharmacist told me they can't always get certain brands. I think what they mean by that is they won't buy them if the price isn't right so I would have to have another brand and it would probably start all over again. A few years back when I was on them before, I used to get very red swollen and tight knees and I couldn't bend my knees, also facial flushing. If you've been on them since March this year, you have given them a fair chance so maybe you could have a word with your GP to see if there is an alternative drug they can give you. Good luck. Let us know how you get on. x

if i take the accord make of amlodipine it makes me ill, if i use the santoz make im ok but tired,ive told the chemist and he says the same as yours,funny the accord is little white round pill the santoz oblong,bigger with a score mark both 5mg

Yes, that's right. The Sandoz can be cleanly broken in half so you get 2.5 mg (if needed). I really don't like the Accord ones at all. x

Chas321 profile image
Chas321 in reply to springcross

Thank you so much for the replies. I am on the maximum dose of 10mg per day. When I get out of bed in the morning the soles of my feet hurt when I walk (I assume it’s the bones) and also when I try and bend down during the day my knees are sore-alsoGetting up off the sofa the front of my knees hurt- I’m sure it’s these Amlodopine? My feet and ankles are swollen and my calves and front of legs feels like plastercene. Do you think it could be it? Thanks everyone.

springcross profile image
springcross in reply to Chas321

Have you checked the leaflet that comes in the box with the tablets? Look under side effects. You could also have a word with your GP about it or your pharmacist who is very knowledgeable about medications. I couldn't say whether it's definitely the tablets that are causing those problems so you really need to have a word with someone about it. Good luck, I hope you can get it sorted. Please let us know how you get on. x

Chas321 profile image
Chas321 in reply to springcross

Hi. Yes I know you can’t say I just wondered if they sounded familiar? Or if anyone had something similiar? I am due to see my GP do I shall see what they say

Hi Chas, just to say that I was on this drug for 9 months my lower legs and ankles were both swollen to the point of an ulcer developing on one leg because of the constant swelling. Despite constantly challenging the doctor who prescribed these to change them. I then saw another doctor at my practice who put me back on my original drug Ramipril. Within days my legs returned to normal and my ulcer cleared up rapidly. I feel I gave the drug a chance but the side effects especially the swelling was not acceptable. I do not suffer with depression or any mental health issues, but this certainly pushed my limits as it was a constant that I could not get rid of. Walking daily and keeping moving had no effect on the swelling, in fact I just felt worse. Wearing socks became an issue as my skin was very tender due to the swelling. I would say keep on at the doctor, evidence your issues daily so that you can prove to them what effect this is having on your life. Keep safe regards David

Mazza63 profile image
Mazza63 in reply to Mazza63

Just thought I would say some countries in Europe have banned the drug because of the side effects

Chas321 profile image
Chas321 in reply to Mazza63

Hi Mazza63. I cannot find any information about Amlodopine being banned in Europe? I am interested to find out if this is the case as I will follow it up with my GP. Thank you

Chas321 profile image
Chas321 in reply to Mazza63

Thanks for that David. I’m only 51 and feel quite young but if it is this drug, it has made me feelQuite old in the way that I am actually hobbling about at certain points in the day- my knees hurt when I get up off the sofa and when I sit on the floor as in a kneeling position my lower part of legs feel very tight indeed and when I take my socks off basically it looks like plastercene where the socks have made a mark on my legs. The other thing is that I have put on about 2 stone in weight since being furloughed from work (still off) so feasibly it could be the weight gain? I’m not convinced it is the weight that is causing this though Thanks very much

When my GP doubled my dose of Amlodipine from 5mg to 10 mg, I went into arrhythmia. I am back on 5 mg.

Amlodipine is a calcium channel blocker. You might want to discuss with your GP about lowering the dose of Amlodipine and adding another class. The theory is if you increase doses of a drug , there are generally more side effects. Low doses of several drugs cause less side effects, trials have concluded.

Chas321 profile image
Chas321 in reply to cuore

Good morning. Thanks for your reply. I am going to contact my GP on Monday and tell them, the pain in my joints is really getting me down, I am fed up of feeling a 100 years old each time I get up off of the sofa -the pain in my knees and feet etc

Hi Chas321

I was put on Amlodipine and then suffered the most excruciating muscle cramps for about two months. Part of my work means I can sit for long periods. I put my muscle pain down to this and upped my daily stretching and exercising. The pain continued. At first I thought it was just me, I had massages and physio. Nothing helped. It was an utterly miserable and agonizing time and my sleep suffered very badly. Then the light bulb moment. I checked online and joined this forum. I found out it was a common side effect of this terrible drug. I switched to Losartan (which gave me itchy ankles!) but I was pain free. I couldn't believe the difference. My BP went back to normal and so far so good I feel good. Time to change the horrible drug I think!

Chas321 profile image
Chas321 in reply to Muso20

Hi Muso! The more I investigate the more I am thinking it could be Amlodipine. I am on the strongest dose of 10mg daily PLUS Lisinopril 20mg daily- I don’t remember Lisinopril making me feel like this. I can hardly use my legs to lower myself to get to the floor to take the washing out of the washing machine! If I have been sitting watching tv then the moment I try and get off the sofa the pain in my knees as I use my legs to get me on my feet is quite intense. Also the soles of my feet and upper part of the bones in my feet hurt in the mornings. It’s as if I cease up the moment I stop moving. I am going to speak to my GP this week to see if I can get something sorted. I am only 52 next year but I feel like an 80 year old as I hobble about the house

Chas321 profile image
Chas321 in reply to Muso20

The other thing I thought it might be is since lockdown I have put on about 2 stone in weight, I’m wondering if this is the reason for pain in the knees and feet? I know I’m heavier than I should be but surely the weight can’t be causing this issue- or can it?

There are other varieties of calcium channel blocker. I didn’t get on with Amlodipine - swelling of feet and lower legs. I ended up on Lercanidipine - which has been much better, efficacious without bad side effects. My GP told me she had to start with the cheapest CCB - amlodipine - then work up the cost scale to find the suitable one. Uncomfortable waste of time, don’t you love these CCG cost rulings? Understandable on one level, but not so when you’re having to put up with unpleasant side effects.

Chas321 profile image
Chas321 in reply to beech

Thank you so much. Yes hadn’t thought of the costing issues but suppose it makes sense.

You may also like...